Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 73, NWS Blacksburg, VA

July 22, 1997Surry County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 22, 1997, 2:10 PM EDT for Surry County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 1997, 2:10 PM EDT (18:10 UTC)
Expired
Jul 22, 1997, 2:55 PM EDT
In force
45 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Surry County, NC

The radar

The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2100 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 221810 RRA
SVRRNK
NCC171-221855-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT TUE JUL 22 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 255 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN NORTH CAROLINA

   ...SURRY COUNTY
 
AT 210 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 2 MILES WEST SOUTHWEST OF MT AIRY OR 2 MILES WEST OF
WESTFIELD MOVING EAST AT 10 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 MT AIRY                         AROUND 215 PM EDT

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.  MOVEP TO A PLACE OF SAFETY IMMEDIATELY.

JACKSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:05 AM EDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 22, 9:05 AM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
905 AM EDT TUE JUL 22 1997

TONS O MOISTR IN THE AIR THIS MORNING WITH STAT FRONT ACRS NRN VA TO
FOCUS THE BULK OF THE ACTION LATER TDA. NGM BRINGS THE FRONT INTO
SOUTHERN VA THIS AFTN AS ETA KEEPS IT UP NORTH. ANYBODYS GUESS ON
WHERE THE FRONT ENDS UP LATER TDAY ALTHOUGH THE SFC HIGH IN CANADA
IS IN A PRETTY GOOD POSITION TO PUSH IT SOUTH A LTL.

ANYWAY CRNT POPS IN THE 50-70 RANGE. SEE NO REASON TO MESS WITH THEM
MUCH. HIGH SFC DWPTS AND LOTS OF CU SHUD KEEP MAX TEMPS SOMEWHAT
UNDER CONTROL TDA. L-M 80S IN THE MTNS...85-90 EAST OF THE MTNS LKS
GOOD.

JDS

In the hours before

Special weather statement, Jul 22, 12:15 PM EDT, 1 hour 55 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-231200-

THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 PM EDT TUE JUL 22 1997

...ISOLATED SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING...

DUE TO AN EXTREMELY MOIST AND UNSTABLE AIRMASS OVER THE MID-ATLANTIC
REGION...THUNDERSTORMS WILL BECOME NUMEROUS THIS AFTERNOON ACROSS
PARTS OF SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST
NORTH CAROLINA. THE GREATEST THREAT FROM THESE STORMS WILL BE
LIGHTNING AND VERY HEAVY RAINS...ALTHOUGH ISOLATED STORMS COULD
PRODUCE LARGE HAIL AND DAMAGING WINDS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON
OR THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST WEATHER INFORMATION.

KK/JDS
Special weather statement, Jul 22, 12:16 PM EDT, 1 hour 54 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-231200-

THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 PM EDT TUE JUL 22 1997

...ISOLATED SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING...

DUE TO AN EXTREMELY MOIST AND UNSTABLE AIRMASS OVER THE MID-ATLANTIC
REGION...THUNDERSTORMS WILL BECOME NUMEROUS THIS AFTERNOON ACROSS
PARTS OF SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST
NORTH CAROLINA. THE GREATEST THREAT FROM THESE STORMS WILL BE
LIGHTNING AND VERY HEAVY RAINS...ALTHOUGH ISOLATED STORMS COULD
PRODUCE LARGE HAIL AND DAMAGING WINDS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON
OR THIS EVENING.b

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST WEATHER INFORMATION.

KK/JDS
Local storm report, Jul 22, 2:00 PM EDT, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT TUE JUL 22 1997

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

110 PM     CHRISTIANSBURG            VA   WIND DAMAGE
07/22/97   MONTGOMERY                     LARGE TREE BLOWN DOWN NEAR
                                          CAMBRIA POST OFFICE IN
                                          CHRISTIANSBURG.

115 PM     2 E CHRISTIANSBURG        VA   WIND DAMAGE
07/22/97   MONTGOMERY                     TREE BLOWN DOWN NEAR
                                          INTERSTATE 81.

MTE
Local storm report, Jul 22, 2:03 PM EDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT TUE JUL 22 1997

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

110 PM     CHRISTIANSBURG            VA   WIND DAMAGE
07/22/97   MONTGOMERY                     LARGE TREE BLOWN DOWN NEAR
                                          CAMBRIA POST OFFICE IN
                                          CHRISTIANSBURG.

115 PM     2 E CHRISTIANSBURG        VA   WIND DAMAGE
07/22/97   MONTGOMERY                     TREE BLOWN DOWN NEAR
                                          INTERSTATE 81.

MTE

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.